Skip to content
My WebMD Sign In, Sign Up
MS burn out
avatar
An_204959 posted:
hello i am a little confused i have been recently dx with ms . i had an issue with the doc who gave me my dx and went to a new doc this last week. where i was told by him that due to my age (im 43 ) and the fact that i walked in to his office with no aid(i dont use a walker or wheel chair or a cane ) that ms would burn out in 7 to ten years. and that he didnt know if he wanted me to go on meds because of that . i have no experience with this and i only know one person who has ms and we have never talk about it. so it has very much frustrated me . but then in the same breath tells me that he is on the fence about meds and wants me to decide if i want to take or not and to let him know when i come back in a month. I have good days and bad . but he made it sound like i had the flu. but thanks to people like you guys and a great support system i have i didnt fall for this and i have done my research and hopfully have found a new doc that will bewilling to help me.
Reply
 
avatar
SBax06 responded:
I was just dx too! But i have never heard of this 'burn out' thing? I'm 23, but i goto a support group and most people there are in their 40's,50's,60's and they are still having syptoms. Some days the come in without aids and the next they're in wheel chairs. I would talk to another Neurologist if i were you, because you dont want to delay treatment! hope this helps
 
avatar
hackwriter responded:
Anon,

Good for you for not believing the doc about "burning out," and good on you for doing your research. Relapsing-remitting MS can start out either with minimal motor damage or with primarily sensory damage such as optic neuritis, numbness and tingling. It isn't all about the legs! And, the whole point of taking a DMD immediately after getting the dx is to slow the progression so that you might not need a walking aid for years and years.

I had my first flare at age 41 and didn't need a cane until age 51--not only did my MS not burn out, it progressed slowly but surely, and that was while I was on three different DMDs over those years. Would I have progressed at the same rate without the drugs? Possibly, but it's also probably prudent that I tried a few to see if they would make a difference.

Good luck with your new doc, let us know which therapy you have chosen.

Kim
 
avatar
mmthlvr responded:
Sorry about your diag, but this is a good place to come. I was dx a year ago & I decided on Copaxone. MS does not burn out, good thing your going to a different dr.

I chose Coaxone because it has the least side effects, but it is a daily shot. The only issue I have with it is I usually get a fairly large welt that may last a day or 2. The other drugs can have flu like symptoms that last can last 24-36hrs. I have a friend who is on Rebif and she takes it at night with 2 tylenol & does just fine. Good luck & keep us posted.
Hugs
Tammy
 
avatar
lepman responded:
I think this needs to be posted in the disscussun about lies....LOL...
 
avatar
PAUL50726 responded:
Hi Anon. When I was diagnosed with ms, I also walked into the doctor's office without any aids. He put me on Rebif, which worked for about two years. I now walk with a bad limp and need a cane. I think your doctor is wrong. This "burn out" is actually the relapsing remitting type of ms that most of us have. If left untreated ms doesn't fade away. Unfortunately, it gets worse over time. The medications such as Rebif don't claim to cure the disease; they just slow down its progression.
 
avatar
Rory26312 responded:
Ditto to everyone else don't walk run from this quack.

Rory
 
avatar
roberlyn responded:
um ... what?? that doctor should be sued for malpractice. i've never heard anything so ridiculous. "burn out"???? don't we wish! what state are you in? there has GOT to be someone better than this.
 
avatar
inWVwithMS responded:
It would be nice if that doctor new what he was talking about, but unfortunatly he does not.
 
avatar
lovesweinerdogs responded:
Hi, An 204959 and welcome! I'm just back from a summer off (I work for a school) and wanted to comment on your post. I have had to use a cane for about 3 years now-I have a lot of weakness and numbness in the left leg and stumble a lot. Sometimes I even need to use the motorized wheelchairs at large stores.

Two months ago, I was assigned a new primary (I'd been trying for about 9 months to get a new primary) I gimped into her office and tried to lay out the laundry list of symptoms. She immediately stated she thought I had PTSD and this was at the heart of all my problems! She also did not want her patients looking on the internet for info (that would just confuse me!) and did not believe in prescribing pain meds (despite the bone-deep pain in my hips and left leg).

I'm really proud of you, walking away from that doctor so quickly. It took me many years to develope the guts to be insistant and stand up for myself. You have also chosen to talk to many others that share your problems and can support you in your efforts to get better.Over the last year, the folks in this community have helped me more than they can know, and I know they will help you too. Kudos to you and hang in there!
 
avatar
samiamjonesed responded:
keep pushing for a diagnosis, I was was experiencing
numbness, weakness and falling, The doctor contributed
it to my weight, and after having the gastric bypass and
going from a womens size 24 to a size 2. And the
numbness went from my feet to my legs to my breasts,
they finally decided to do additional testing. Get a second
opinion.


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

the walking drug, ampyra
was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
Was this Helpful?
51 of 62 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.